Share Facebook


10-11-2012, 11:10 AM   #1
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Avelox

Anyone take Avelox? I have sinusitis and the doctor prescribed. I hope it doesn't irritate my gut. Maybe it will help.
10-11-2012, 09:38 PM   #2
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
If you click on the link in your post, we have a huge wiki entry on it
10-12-2012, 09:41 PM   #3
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I see thanks but it doesn't really address its relationship to IBD.
10-13-2012, 02:43 AM   #4
Judith
 
Judith's Avatar
 
Join Date: Mar 2012
Location: California
Hi Nogutsnoglory,
I am actually on Avelox right now.
There isnt a lot of information on how Avelox (Moxifloxacin) relates to IBD. If anyone has any info on the subject I would appreciate it and will update the wiki.

Unfortunately, any Antibiotic can cause side effects such as Nausea, Vomiting, Diarrhea, Microbial Dysbiosis, AAD, Clostridium difficile Infection, etc. Sometimes these effects can be severe.

The likelihood of having a severe reaction increases with the use of Broad Spectrum Antibiotics (Avelox is a Broad-Spectrum Antibiotic) and with longer courses of Antibiotic treatment.

Avelox is a good Antibiotic for treating bacterial Sinus Infections because it is active against the bacteria that typically cause Sinusitis and the drug will effectively enter the sinus area. There is some research that shows Avelox may have anti-inflammatory activity which may be of some benefit (probably small) during Inflammatory flares.

Clostridium difficile infection is something to watch for but this infection is quite rare.

My personal experience with Avelox involves difficulty keeping it down. I have noticed drinking a lot of water with it helps a lot. Fortunately the dosing is only 1x per day. The treatment course is often shorter than with other antibiotics too. Sorry that wasnt a more helpful response.
10-13-2012, 08:35 AM   #5
Ihurt
Senior Member
 
Join Date: Mar 2012
Location: United States

My Support Groups:
Take a really strong probiotic while on antibiotics. This can help keep your gut flora from being really compromised. I have had to be on a low dose antibitoic for over 5 years now to prevent UTI's ( keflex low dose). I take very strong probiotics. I take one by renew life, it is called 50 billion. Good luck and hope you have no side effects.
10-18-2012, 11:22 AM   #6
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Thank you so much Judith for that comprehensive answer. This antibiotic definitely made me weak and kicked in more diarrhea. I'm taking a lot of probiotics to rebuild my gut flora.
10-18-2012, 02:45 PM   #7
Mountaingem
Forum Monitor
 
Mountaingem's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
I've taken it several times orally and IV. I always take probiotic supplements either an hour before the meds or two hours after just to be safe and so far Avelox has never given me any issues. Take with food if possible and you should be OK.
__________________
Jeannette

I WILL STAY STRONG
I WILL FIGHT
I WILL WIN


Current Meds: Cimzia, Methotrexate, Prevacid, Sertraline, Nortryptaline, Prednisone, Atenelol
10-24-2012, 03:09 AM   #8
Judith
 
Judith's Avatar
 
Join Date: Mar 2012
Location: California
How are you feeling Nogutsnoglory? Is the Avelox working for you?

I hope you are feeling better soon. Avelox is a pretty strong antibiotic. This can be good, or bad - or Both!

Many people swear by probiotics even when not taking Antibiotics. Just to make you aware, some people with Crohn's disease actually have an inflammatory response to probiotics taken orally to help balance GI Microbes. This can make your diarrhea symptoms worse because the Inflammation causes your GI tract to be more "leaky" and a vicious cycle of inflammation and flaring can occur. I just wanted to make you aware of this possibility.

However, as you can see from posts by Ihurt and Mountaingem, probiotics can be very helpful too.
10-24-2012, 12:27 PM   #9
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Hi Judith,

I still have a lingering cough but *hope and think* it did the job of kicking the bronchiitis to the curb.

I am flaring pretty badly now though. I never heard that probiotics can actually be inflammatory. I take a 50 billion dose because I thought it can't hurt.

How would I know if it's causing the problem or is it only through the process of elimination and reintroduction?
10-24-2012, 12:42 PM   #10
Mountaingem
Forum Monitor
 
Mountaingem's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
Yes I've heard that too-for me it is the FOS strain so I always get a probiotic supplement without it.
10-25-2012, 01:33 AM   #11
Judith
 
Judith's Avatar
 
Join Date: Mar 2012
Location: California
Elimination and reintroduction should work but it takes a very long time.

What are the genus and species of the probiotics you are taking? A lot of people with Crohn's have a problem with Yeasts (often listed as Saccharomyces sp.)..... some have trouble with bacterial strains. But some people take the probiotics to compete with harmful bacterial strains in the GI tract.

I am sorry to be so vague but unfortunately depending on what the cause of your Crohn's is it might be hard to pinpoint. Many people with Crohn's test positive for a mutation in the NOD2 / CARD15 gene which helps your body recognize a bacterial invader, take the bacterium up within the immune response cell, destroy the bacteria and finally "show" other immune cells the invader so they can go out and destroy the same type of bacteria. The gene mutation causes the body to not do the best job in this complex pathway (starting from the recognition of "bad" vs. "good" bacteria). So it can lead to an inflammatory response and/or overgrowth of bacteria that arent removed by immune cells as they should be.

This testing panel Prometheus-IBD-sgi-Diagnostic can show a hyperimmune response to the yeast (Saccharomyces).

I know that wasnt super helpful, sorry. Crohn's is such a complicated disease and what works for one person may not work for another. Removal and reintroduction although slow, might be a good bet. The lab tests can be expensive and dont test for everything in the probiotic mix. Even if a result is "negative" you might still have a reaction and vice versa.
Hopefully your Avelox course ends soon and your GI tract will settle down from finishing that as well.
03-07-2013, 08:18 PM   #12
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I just wanted to bump this. Months later I'm still in a horrible flare and I was totally fine before taking this antibiotic.

I had much less pain and solid stools and now it's only diarrhea since and lots of pain.

Be cautious with Avelox!
Reply

Thread Tools


All times are GMT -5. The time now is 01:21 AM.
Copyright 2006-2017 Crohnsforum.com